Michigan, 2006

Hail and Damaging Winds in Michigan, June 17, 2006

June 17, 2006 · NWS MQT · 12 events in 5 counties and zones

A cold frontal passage triggered severe thunderstorms over portions of the west half of Upper Michigan on the afternoon of the 17th. The severe storms either uprooted or snapped off numerous large trees or dropped large hail at selected locations in Gogebic, Baraga, Houghton, Keweenaw and Marquette counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold frontal passage triggered severe thunderstorms over portions of the west half of Upper Michigan on the afternoon of the 17th. The severe storms either uprooted or snapped off numerous large trees or dropped large hail at selected locations in Gogebic, Baraga, Houghton, Keweenaw and Marquette counties. In Gobebic County, a 50-year old man was struck and killed by lightning while standing under a tree near Sunday Lake in Wakefield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 17, 11:11 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 11:11 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1211 PM EDT SAT JUN 17 2006

...MAIN FOCUS REMAINS ON THUNDERSTORM POTENTIAL THIS AFTERNOON...

TEMPERATURES CONTINUE TO CLIMB LATE THIS MORNING WITH INTERIOR WEST
AND THOSE LOCALES MOST AFFECTED BY SW DONSLOPE WINDS ALREADY
REACHING INTO THE 80S. VERY MOIST AIR REMAINS IN PLACE WITH
DEWPOINTS IN THE MID TO UPPER 60S OVER MUCH OF THE AREA. WHILE MUCH
OF THE UPPER PENINSULA SAW MOSTLY SUNNY SKIES THIS MORNING...CU
FIELD HAS DEVELOPED OVER THE WEST AS CONVECTIVE TEMP HAS BEEN
REACHED THERE. THIS IN LINE WITH RUC MODEL SOUNDINGS WHICH DEPICTED
INVERSION ERODING BY LATE MORNING. FURTHER E...CAP REMAINS A
BIT STRONGER...HOWEVER THIS TOO IS WEAKENING AS SHOWN BY 1439Z
TAMDAR SOUNDING FROM KSAW.

RUC MODEL SOUNDING SHOW CAP TO BE GONE BY EARLY AFTERNOON WITH
MUCAPES REACHING UP TO 2300 J/KG BY THEN...ALONG WITH LI/S OF -6 C.
THUS IT IS ONLY A MATTER OF TIME BEFORE CONVECTIVE ACTIVITY WILL
DEVELOP OVER THE W. MAIN LIMITING FACTOR IS WEAK 850 TO 500 MB Q
VECTOR DIVERGENCE OVER MUCH OF THE UP THIS MORNING...BUT BOTH RUC
AND NAM SHOW Q VECTOR CONVERGENCE ESTABLISHING ITSELF OVER THE WRN
UP BY 18Z AND INCREASING BY 21Z. THUS ONGOING FORECASTS OF SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING AND BECOMING LIKELY AS THE
AFTERNOON PROGRESSES LOOKS ON TRACK.

WITH HIGH WET BULB ZERO VALUES OVER THE REGION...APPROACHING 12K FT
PER RUC SOUNDING...AND WITH UNIDIRECTIONAL FLOW BETWEEN 850 AND 500
MB...DAMAGING WINDS TO BE THE PRIMARY EXPECTED HAZARD FOR THE
STRONGEST STORMS THAT DEVELOP LATER THIS AFTERNOON.

OTHER THAN A FEW MINOR CHANGES TO EXPECTED HIGH TEMPS OUT WEST DUE
TO THICKENING CLOUD COVER THERE...NO MAJOR CHANGES MADE TO ONGOING
FORECASTS FOR TODAY.

&&

.PREVIOUS DISCUSSION...

CONCERNS FOCUS ON TSRA DEVELOPMENT TODAY INTO THIS EVENING AND RISK
OF ANY SVR STORMS.

LARGE SCALE PATTERN FEATURES AN MID-UPPER LVL RIDGE STRETCHING FROM
THE OHIO VALLEY INTO THE CENTRAL LAKES WITH A NARROW TROUGH
EXTENDING NORTHWARD FROM THE GULF OF MEXICO INTO THE NRN PLAINS
REGION.  SEVERAL SHORT WAVES OF NOTE WITHIN A SPLIT FLOW PATTERN
UPSTREAM...ONE OVER SASKATECHWAN...ANOTHER OVER NORTHERN MT AND A
THIRD OVER EASTERN CO. STILL ANOTHER SHORT WAVE TROUGH OVER THE NRN
PACIFIC IS EXPECTED TO STRENGTHEN AS IT APPROACHES THE WEST COAST
LATE TONIGHT...AND WILL SERVE TO PROPEL THE ENTIRE PATTERN EASTWARD
OVER THE NEXT 48 HOURS. HEIGHT FALLS WILL EVENTUALLY SPREAD ACROSS
THE UPPER GREAT LAKES SUNDAY AS SASKATCHEWAN WAVE PHASES A BIT WITH
NORTHERN STREAM ENERGY NOW OVER MT.

AS HIGH PLAINS TROUGH SLIDES EAST TODAY...IT WILL BE REINFORCED BY
BY SHORT WAVE ENERGY MOVING THROUGH THE NORTHERN ROCKIES...
EVENTUALLY CROSSING UPR MI LATE TONIGHT AND SUNDAY AS A COLD FRONT.

TODAY INTO TONIGHT...ELEVATED CONVECTION WHICH FORMED OVER LAKE
SUEPRIOR HAS SINCE MOVED EAST WHILE MCS OVER SE MN FELL APART AS IT
MOVED EAST INTO STRONGLY CAPPED RIDGE. WITH FAIRLY GOOD AMOUNT OF
SUNSHINE THIS MORNING EXPECT TEMPS TO RISE INTO THE LOW 90S AGAIN
OVER MANY LOCATIONS IN THE WEST MIXING DOWN 18C FROM 850 MB. GFS
MODEL SNDGS INDICATE MID-LVL CAP MAY WEAKEN THIS AFTERNOON AS
MLCAPES RISE TO 1000-2000 J/KG WITH HIGHEST INSTABILITY OVER CENTRAL
COUNTIES. HIGHER CAPE VALUES LINGER INTO THIS EVENING AS MODELS HINT
AT WEAK SHORTWAVE AND ASSOC MID LVL Q-VECT CONVERGENCE MOVING UP FM
CENTRAL PLAINS. THIS WEAK FEATURE MAY BE JUST ENOUGH TO PROVIDE
TRIGGER FOR CONVECTION THIS AFTERNOON AND EVENING GIVEN INDICATIONS
OF ERODING MID-LVL CAP PER MODEL SNDGS. WILL KEEP WITH IDEA OF CHC
POPS THIS MORNING FOR THE WRN HALF COUNTIES AND THEN BUMP UP POPS TO
LIKELY LATER THIS AFTERNOON WITH INCREASING INSTABILITY. EXPECT ERN
HALF COUNTIES TO STAY MOSTLY DRY AND FAIRLY WELL-CAPPED PER GFS
SNDGS BUT GIVEN INSTABILITY WILL KEEP IN A LOW CHC POP FOR THE
AFTERNOON JUST IN CASE. BETTER FORCING WITH RIGHT ENTRANCE REGION OF
3H JET MAX OVER ONTARIO WILL SHIFT  ALLOWING FOR NUMEROUS SHRA/TSRA
TO SHIFT INTO ERN HALF COUNTIES LATER TONIGHT AS SHRA BEGIN TO TAPER
OFF FM THE WEST.

ALTHOUGH 0-6KM BULK SHEAR VALUES ARE PRETTY MARGINAL (30 KT AT BEST
OVER AREAS OF GREATEST INSTABILITY)...FCST 1000-2000 J/KG MLCAPE
VALUES STILL WARRANT A MENTION OF SLIGHT RISK OF SVR STORMS IN THE
HWO. DAMAGING WIND AND HEAVY RAIN WITH MULTICELLAR STORMS WOULD BE
GREATEST THREATS. HAIL SHOULDNT BE MUCH OF A THREAT WITH HIGH FRZG
LVLS TO AROUND 15 KFT AND MARGINAL SHEAR.

WILL CONTINUE CHANCE POPS FOR TSRA FOR CENTRAL COUNTIES EARLY SUN
AND LIKELY POPS FOR EAST AS COLD FRONT STILL PASSING THROUGH AT THAT
TIME. SHRA SHOULD DISSIPATE BY EARLY AFTERNOON AS GOOD
DRYING/SUBSIDENCE NOTED ON FCST SNDGS IN WAKE OF FRONT. ANOTHER
SHORTWAVE AND ASSOC SECONDARY COLD FRONT MOVES THROUGH SUN NIGHT
INTO MON ALTHOUGH MODELS INDICATE BEST FORCING TO STAY OVER LAKE
SUPERIOR. WILL KEEP IN GOING LOW CHC POPS FOR SHRA OVER NRN AND ERN
COUNTIES BUT HAVE PULLED SHRA OUT OF SRN COUNTIES AWAY FROM BETTER
SHORTWAVE DYNAMICS. WITH PRETTY GOOD SHOT OF COLD AIR FOR MON
(AROUND 10C MODEL AVERAGE) HAVE DROPPED INLAND HIGHS DOWN TO LOW 70S
ALONG LAKE SUPERIOR AND MID TO UPR 70S SOUTH. BY MON NIGHT...HIGH
PRES WILL MOVE OVER AREA ALLOWING FOR COOLER AND DRIER CONDTIONS.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RJT
PERVIOUS FORECAST...VOSS
Hazardous weather outlook, Jun 17, 5:09 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
609 AM EDT SAT JUN 17 2006

MIZ001>004-009-010-084-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
SOUTHERN HOUGHTON-
509 AM CDT SAT JUN 17 2006 /609 AM EDT SAT JUN 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS
WEST UPPER MICHIGAN. THERE IS A SLIGHT RISK SOME STORMS COULD
BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND
BRIEF HEAVY RAINS AS THE MAIN THREATS. THE HEAVY RAIN MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING AND AGAIN TUESDAY NIGHT
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ005>007-011>014-085-181200-
MARQUETTE-ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
509 AM CDT SAT JUN 17 2006 /609 AM EDT SAT JUN 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
UPPER MICHIGAN THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE
LIKELY TONIGHT ACROSS CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT
RISK THAT SOME STORMS COULD BECOME SEVERE THIS EVENING WITH
DAMAGING WINDS AND HEAVY RAIN AS THE MAIN THREATS. HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING AND AGAIN TUESDAY NIGHT
INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ221-248-262-181200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
609 AM EDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE THIS EVENING
WITH DAMAGING WINDS AND HEAVY RAINS AS THE MAIN THREATS.

PATCHY FOG IS ALSO POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING AND AGAIN TUESDAY NIGHT
INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LSZ221-241>248-263-264-181200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
509 AM CDT SAT JUN 17 2006 /609 AM EDT SAT JUN 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS
LAKE SUPERIOR. THERE IS A SLIGHT RISK SOME STORMS COULD BECOME
SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS AND HEAVY
RAINS AS THE MAIN THREATS.

PATCHY FOG IS ALSO POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING AND AGAIN TUESDAY NIGHT
INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DLG

The radar

The Marquette radar (KMQT), 90 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Houghton

When
June 17, 1:05 PM EST to 1:10 PM EST
Where
Houghton County, 3 mi SE of Alston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
46.733, -88.683

Numerous trees and power lines were reported down along a two-mile swath near Prickett Dam Road and along Silver Mountain Road.

Thunderstorm Wind, Baraga

When
June 17, 1:10 PM EST to 1:15 PM EST
Where
Baraga County, 3 mi S of Pelkie
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
46.767, -88.633

40 to 50 large trees were snapped off or uprooted between Pine Creek Road and just south of Highway M-38 near the Sturgeon River.

Lightning, Gogebic

When
June 17, 12:20 PM CST
Where
Gogebic County, Wakefield
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A 50-year old man was struck and killed by lightning while standing under a tree near Sunday Lake in Wakefield.

Hail, Gogebic

When
June 17, 12:30 PM CST
Where
Gogebic County, 9 mi N of Marenisco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.517, -89.683

Penny-sized and smaller hail fell for ten seconds.

Hail, Baraga

When
June 17, 1:33 PM EST
Where
Baraga County, Pequaming
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.850, -88.383

Thunderstorm Wind, Baraga

When
June 17, 1:33 PM EST
Where
Baraga County, L Anse
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
46.750, -88.450

A 50-foot tall 10-inch diameter tree broke in half. Also a 7-inch diameter poplar tree broke.

Hail, Baraga

When
June 17, 1:38 PM EST
Where
Baraga County, 2 mi N of Skanee
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.917, -88.217

Two-inch diameter hail fell at cabin on Huron Bay.

Thunderstorm Wind, Baraga

When
June 17, 1:38 PM EST
Where
Baraga County, 2 mi N of Skanee
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
46.917, -88.217

Several large trees downed at cabin on Huron Bay.

Thunderstorm Wind, Baraga

When
June 17, 2:05 PM EST
Where
Baraga County, Arnheim
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
46.917, -88.467

A 10-inch pine tree snapped off.

Thunderstorm Wind, Marquette

When
June 17, 2:15 PM EST
Where
Marquette County, 9 mi NW of Marquette
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
46.650, -87.517

Many trees blown down or uprooted along Eagles Nest and Buck Roe Roads. Several trees ranging between 8 and 10 inches in diameter were snapped off half way up the tree. One tree was uprooted near County Highway 550.

Thunderstorm Wind, Houghton

When
June 17, 3:50 PM EST
Where
Houghton County, Freda
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.133, -88.833

Measured wind gust of 62 mph. Also a 6-inch diameter birch tree was snapped off.

Thunderstorm Wind, Keweenaw

When
June 17, 4:30 PM EST
Where
Keweenaw County, 8 mi E of Phoenix
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
47.383, -88.117

40 to 50 large trees were snapped off or uprooted along Gratiot Lake Road within a mile of the northwest shoreline of Gratiot Lake.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Gogebic2006-06-1750MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521168, 5521169, 5521170, 5521171, 5521172, 5521173, 5521473, 5521474, 5521174, 5521472, 5521175, 5521176.